Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 14, NWS Fort Worth, TX

October 14, 201729 counties in Texas

NWS Fort Worth, TX issued this wind advisory at Oct 14, 2017, 2:42 PM CDT for 29 counties in Texas. It took effect at Oct 15, 2017, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 2:42 PM CDT (19:42 UTC)
In effect from
Oct 15, 2017, 2:00 AM CDT
Expired
Oct 15, 2017, 9:21 AM CDT
In force
7 hr
Issued by
NWS Fort Worth, TX
All 29 counties

Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Dallas County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Fannin County, TX, Grayson County, TX, Hamilton County, TX, Hill County, TX, Hood County, TX, Hunt County, TX, Jack County, TX, Johnson County, TX, Kaufman County, TX, Mills County, TX, Montague County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Rockwall County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 21 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS74 KFWD 141942
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
242 PM CDT Sat Oct 14 2017

...Fall cold front will plow through North and Central TX early 
Sunday morning ushering in cooler and windy conditions...

TXZ091>093-100>103-115>117-129-150345-
/O.NEW.KFWD.WI.Y.0014.171015T0800Z-171015T1500Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Stephens-Palo Pinto-
Parker-Eastland-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Breckenridge, 
Mineral Wells, Weatherford, Briar, Cisco, Eastland, Ranger, 
and Gorman
242 PM CDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 3 AM TO 10 AM CDT SUNDAY...

The National Weather Service in Fort Worth has issued a Wind
Advisory, which is in effect from 3 AM to 10 AM CDT Sunday. 

* TIMING...3 AM to 10 AM Sunday.

* WINDS...Sustained Wind Speeds of 25 to 30 MPH with gusts to near
  40 MPH.

* IMPACTS...Strong crosswinds on east-west oriented roadways may
  make driving difficult, primarily for light-weight and high-
  profile vehicles. Loose outdoor articles may be blown about in 
  the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans...lawn furniture...and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$

24-Bain
3 follow-up statements
804 
WWUS74 KFWD 150330 
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1030 PM CDT Sat Oct 14 2017

...A strong cold front will move through North and Central TX 
early Sunday morning ushering in cooler and windy conditions...

TXZ091>093-100>103-115>117-129-151200-
/O.CON.KFWD.WI.Y.0014.171015T0800Z-171015T1500Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Stephens-Palo Pinto-
Parker-Eastland-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Breckenridge, 
Mineral Wells, Weatherford, Briar, Cisco, Eastland, Ranger, 
and Gorman
1030 PM CDT Sat Oct 14 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CDT
SUNDAY...

* TIMING...3 AM to 10 AM Sunday.

* WINDS...Sustained wind speeds of 25 to 30 MPH with gusts to 
  near 40 MPH. 

* IMPACTS...Strong crosswinds on east-west oriented roadways may 
  make driving difficult, primarily for light-weight and high- 
  profile vehicles. Loose outdoor articles may be blown about in 
  the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans...lawn furniture...and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
470 
WWUS74 KFWD 150555
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1255 AM CDT Sun Oct 15 2017

...A strong cold front will move through North and Central TX
early this Sunday morning, ushering in cooler and very windy 
conditions with gusty north-northwest winds in wake of the cold
front.


TXZ094-104-105-118>121-130>134-141>146-151400-
/O.EXB.KFWD.WI.Y.0014.171015T0700Z-171015T1600Z/
Fannin-Collin-Hunt-Tarrant-Dallas-Rockwall-Kaufman-Erath-Hood-
Somervell-Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-
Including the cities of Bonham, Plano, McKinney, Allen, Frisco, 
Greenville, Commerce, Fort Worth, Arlington, Dallas, Rockwall, 
Heath, Terrell, Kaufman, Forney, Stephenville, Dublin, Granbury, 
Oak Trail Shores, Glen Rose, Cleburne, Burleson, Waxahachie, 
Ennis, Midlothian, Comanche, De Leon, Goldthwaite, Hamilton, 
Hico, Clifton, Meridian, Valley Mills, Hillsboro, and Corsicana
1255 AM CDT Sun Oct 15 2017

...WIND ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

The National Weather Service in Fort Worth has issued a Wind
Advisory, which is in effect until 11 AM CDT this morning. 

* TIMING...2 AM to 11 AM Sunday.

* WINDS...Sustained wind speeds of 25 to 30 MPH with gusts to 35
  to 40 MPH. 

* IMPACTS...Very strong and gusty crosswinds on especially east to
  west oriented roads and highways will make driving difficult for
  light-weight and high-profile vehicles. In addition, open 
  waters on area rivers and lakes will become very choppy and 
  hazardous to boaters or those recreationing on the water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph with gusts in excess of 35 mph are expected. Winds this 
strong can make driving difficult...especially for high profile 
vehicles. Boaters should use extra caution when venturing onto 
area lakes. Residents may wish to take action to secure trash 
cans...lawn furniture...and other lightweight outdoor objects that
may be blown around in the strong winds.

&&

$$

TXZ091>093-100>103-115>117-129-151400-
/O.EXT.KFWD.WI.Y.0014.171015T0700Z-171015T1600Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Stephens-Palo Pinto-
Parker-Eastland-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Breckenridge, 
Mineral Wells, Weatherford, Briar, Cisco, Eastland, Ranger, 
and Gorman
1255 AM CDT Sun Oct 15 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* TIMING...2 AM to 11 AM Sunday.

* WINDS...Sustained wind speeds of 25 to 30 MPH with gusts to 35
  to 40 MPH. 

* IMPACTS...Very strong and gusty crosswinds on especially east to
  west oriented roads and highways will make driving difficult for
  light-weight and high-profile vehicles. In addition, open 
  waters on area rivers and lakes will become very choppy and 
  hazardous to boaters or those recreationing on the water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to 30 mph
are expected. Winds this strong can make driving difficult...especially
for high profile vehicles. Boaters should use extra caution when 
venturing onto area lakes. Residents may wish to take action to 
secure trash cans...lawn furniture...and other lightweight outdoor
objects that may be blown around in the strong winds.

&&

$$
547 
WWUS74 KFWD 151421 AAC
NPWFWD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Fort Worth TX
921 AM CDT Sun Oct 15 2017


TXZ091>094-100>105-115>121-129>134-141>146-151530-
/O.CAN.KFWD.WI.Y.0014.000000T0000Z-171015T1600Z/
Montague-Cooke-Grayson-Fannin-Young-Jack-Wise-Denton-Collin-Hunt-
Stephens-Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Kaufman-
Eastland-Erath-Hood-Somervell-Johnson-Ellis-Comanche-Mills-
Hamilton-Bosque-Hill-Navarro-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Greenville, Commerce, Breckenridge, Mineral Wells,
Weatherford, Briar, Fort Worth, Arlington, Dallas, Rockwall, 
Heath, Terrell, Kaufman, Forney, Cisco, Eastland, Ranger, Gorman,
Stephenville, Dublin, Granbury, Oak Trail Shores, Glen Rose, 
Cleburne, Burleson, Waxahachie, Ennis, Midlothian, Comanche, 
De Leon, Goldthwaite, Hamilton, Hico, Clifton, Meridian, 
Valley Mills, Hillsboro, and Corsicana
921 AM CDT Sun Oct 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Fort Worth has cancelled the Wind
Advisory. 

Winds have fallen below advisory criteria, therefore the Wind
Advisory has been cancelled. Sustained wind speeds of up to 20 
MPH with gusts to near 30 MPH will remain possible, however, 
through the morning and into the afternoon hours. 

$$

24-Bain

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 1:06 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 14, 1:06 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
106 PM CDT Sat Oct 14 2017

.AVIATION...
18 UTC TAF Cycle

Concerns---Timing FROPA at all TAF sites. Rain/Thunder and poor
ceiling potential.

For the Metroplex TAF sites---VFR will continue over the next 6 to
12 hours with breezy south winds. Some SCT afternoon CU between
FL020 and FL050 will dot the sky before diminishing towards
sunset. Breezy south winds of 15 knots with gusts to 20-25 knots
are also expected through the afternoon before diminishing later
this evening.

For the overnight hours a cold front will slide southward towards
the Metroplex terminals. I've indicated a quicker FROPA timing
compared to the previous TAF set given that 1) shallow, colder
airmasses tend to progress quickly and 2) the latest hi-res
guidance advertises a swifter frontal movement. FROPA at Metroplex
terminals should occur between 08-09 UTC. I'll maintain a threat
for SHRA and VCTS near and just behind the front. As the boundary
slides southward, the threat for thunder will diminish with just
some lingering SHRA. Post-frontal MVFR stratus around FL015 is
anticipated and there is a potential for IFR cigs/reduced
visibility, especially in/near any light rain activity. This far
out, I'll lean towards a more optimistic TAF, but an inclusion of
occasional IFR cigs may be warranted at a later time, especially
if the model consensus becomes better. A wind shift will also
accompany FROPA with north winds of 20 knots with gusts to 30
knots or higher through the pre-dawn hours. Near IFR/MVFR cigs
will continue through the mid to late morning hours before VFR
returns around 16 UTC. North winds will subside some, but will
remain blustery with speeds nearing 15 to 17 knots across the
Metroplex through 18 UTC and into the afternoon/early evening for
the 30 hour D/FW TAF.

For the Waco TAF site---VFR should prevail through the very early
morning hours on Sunday, though some guidance does advertise some
poor flying conditions just after midnight. For now, will go with
a more optimistic forecast during this time period given the lack
of model agreement. FROPA at Waco should be closer to 11 UTC.
While there is some instability, the best lift should remain far
enough to the north to mitigate the need for any TS at Waco and
for now, I'll advertise VCSH. MVFR cigs around FL015 should
prevail near and after FROPA through the morning hours, but there
is a non-zero IFR cig/vsby potential at Waco within any rain
activity. Dry air across Central TX will be a tad slower to
arrive, and as a result, it seems probable that VFR will not
return until after the end of the current valid TAF cycle.

24-Bain

&&

.UPDATE... /Issued 1104 AM CDT Sat Oct 14 2017/
Main update to the forecast was to remove the mention of fog and
tweak sky and temperature trends to better match observations.
Otherwise, the forecast is in very good shape.

Low level moisture streamed northward this morning and supported
some patchy fog mainly across Central TX. With heating and mixing,
fog has lifted into a broken stratocumulus cloud deck. With most
sites reporting visibility greater than 5 miles, I went ahead and
removed the mention of patchy fog from the forecast. Southerly
breezes at 10 to 20 MPH will continue today with perhaps some
gusts to near 30 MPH as the surface pressure gradient remains
tight. This should allow it to feel a bit more tolerable outside,
but it'll still remain unseasonably hot with temperatures in the
low to mid 90s area-wide. We'll continue to examine the latest
model guidance on frontal timing and rain chances for late tonight
and into Sunday morning for parts of the area.

Other than tweaking sky and temperature trends, the remainder of
the forecast remains unchanged. Updated products have been
transmitted.

24-Bain

&&

.SHORT TERM... /Issued 322 AM CDT Sat Oct 14 2017/
/Today & Tonight/

A cold front was draped from Eastern Colorado, northeast into
Nebraska, and Iowa early this morning. A weak surface low was
noted across Southeast Colorado. A broad longwave trough was
draped across the Rockies and Great Basin with a vigorous shortwave
trough moving east across Idaho, Western Montana, and Northern
Utah. Southerly winds 5 to 10 mph were the rule across North-
Central Texas with surface dew point temperatures in the mid to
upper 60s with a more muggy feel to the morning than previous 3-5
days. Stratus was forming from the Texas Hill Country eastward
into parts of Southeast Texas.

After dissecting the latest 00Z runs the past few hours of
several models, only minor tweaks were needed to the ongoing
forecast through tonight with models all having a good handle and
consistency with both features aloft and at the surface. As the
strong Northern Rockies shortwave trough moves east over the the
Central and Norther High Plains by this afternoon, the surface low
over Southeast Colorado will lift progressively into Eastern Iowa
and Southwest Wisconsin by this evening, supporting a good push
to the current stagnant surface frontal boundary situated over the
Heartland early this morning. Ahead of these features will be
breezy south winds 15 to 20 mph and very warm temperatures over
North-Central Texas with a very warm low level thermal ridge ahead
of the cold front right over our area. I have gone slightly
warmer than guidance by a degree or two with highs between 90 and
95 degrees once again. With the cold front delayed until late
tonight, the breezy south winds, and not much in the way of
veering or compressional warming, this appears to be the most
reasonable scenario for today. Do not see wind speeds being strong
enough for any advisory issuance and record highs today at both
Waco and DFW in the upper 90s look to be safe.

The cold front will move readily into the Texas/Oklahoma
Panhandles and into Kansas early this evening with good mid level
support. Scattered to numerous showers and thunderstorms will
evolve both along and behind the cold front through the evening
hours, as the vigorous mid level energy lags back to the northwest
and trudges eastward over the Central Plains. The cold front is
still expected to make its entrance into the Red River Valley
around or shortly after midnight. With a weak EML (or cap) in the
850-700mb layer and a relatively shallow moisture initially this
evening, it'll likely take the lift from both the front and
approach of the shortwave trough to moisten the environment for
numerous showers and a few non-severe thunderstorms. The cold
front will outrun the mid level support with an unimpressive
thermodynamic environment across our area.

The gusty post-frontal winds will actually be more impressive
than any winds thunderstorms along the cold front would produce.
Strong cold advection and a strong pressure gradient will result
in gusty north winds 15 to 25 mph with temperatures rapidly
falling off into the 50s and lower 60s across the northwest half
of the area by daybreak Sunday morning. No heavy rainfall is
expected at any one location, due the speed of the cold front and
with the better mid level support remaining much further north.
However, brief heavy downpours cannot be ruled out. Central Texas
areas will likely remain muggy and warm overnight with lows 65 to
70, as the cold front's arrival holds off until after sunrise
Sunday.

05/

&&

.LONG TERM... /Issued 322 AM CDT Sat Oct 14 2017/
/From Daybreak Sunday/

The cold front should be nearly through the forecast area by
sunrise Sunday morning. Convective activity will be on the
downtrend by this time with a thin band of showers and storms
located along or just behind the frontal zone. All activity will
be falling apart rather quickly throughout the morning hours as
the cold front outruns the upper-level forcing for ascent.
Lingering light stratiform rain within the frontal inversion layer
will persist across areas well north of the surface front through
mid morning before very dry air arrives and shuts down
precipitation area-wide. By mid afternoon, all showers should be
long gone and skies will begin clearing from north to south.
Substantial cold advection aided by strong northerly low-level
winds will hold temperatures in the 60s and 70s Sunday afternoon;
surface winds will hold around 15-25 mph throughout most of the
day.

Dry and pleasant weather will be the story heading into early next
week with a few days of seasonable fall temperatures and low
humidity. On Tuesday, we should see the coolest morning in quite
some time with most of the forecast area expected to dip into the
40s. A gradual warming trend will ensue through midweek as winds
come back around to the south with surface high pressure shifting
eastward and relatively zonal flow aloft. Highs will be back in
the upper 70s and 80s by Wednesday and these conditions will
persist through the end of the week.

By Friday, a broad trough should take shape across the Western US
and a few upper disturbances will eject eastward into the Plains.
This will aid in moisture return through North Texas and possibly
a few showers or storms Friday afternoon if a disturbance is
potent enough. Have decided to introduced some low PoPs for this
time frame. Models are all over the map for next weekend's
forecast, but the ECMWF has been hinting that a deep upper low
could develop across the Southern Plains and send another cold
front toward the region by next Sunday or Monday. While the
operational GFS keeps these features weaker and farther north, a
few GEFS members are in very good agreement with the ECMWF
solution. Have included some low PoPs for next weekend since there
should be sufficient moisture for a few showers or storms whether
the lift is from another front or just from a weaker upper
disturbance pivoting through.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    93  63  70  50  74 /   0  80  30   5   0
Waco                93  66  74  51  74 /   0  40  40   5   0
Paris               91  61  68  48  71 /   0  80  30   5   0
Denton              93  60  69  47  72 /   0  80  20   5   0
McKinney            92  60  68  47  71 /   0  80  30   5   0
Dallas              93  64  71  52  74 /   0  80  30   5   0
Terrell             93  63  70  48  73 /   0  60  30   5   0
Corsicana           91  66  72  50  73 /   0  30  40   5   0
Temple              91  65  73  52  73 /   0  20  40   5   0
Mineral Wells       93  58  68  45  72 /   0  80  20   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/82
Hazardous weather outlook, Oct 14, 10:42 AM CDT, 4 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
1042 AM CDT Sat Oct 14 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1042 AM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Isolated to scattered, non-severe thunderstorms will move into North
Texas after midnight both in advance and behind a strong, advancing
cold front late tonight. The main hazards will be gusty winds and
lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
As the cold front pushes southward on Sunday, isolated non-severe
thunderstorms will remain possible through late morning Sunday,
especially over Central Texas. The main hazards will continue to be
gusty winds and lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

24-Bain

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.